For some, trying to quit taking the allergy medication, Zyrtec, causes such horrible, itchy withdrawals that they are nearly driven to madness.
The antihistamine is prescribed to treat symptoms of allergies – including itching itself.
But for some, including writer Jessica Misener, who chronicled her unbearable itch for Medium, trying to get off the over-the-counter drug after an allergy season, means spiraling into an unbearable withdrawal.
Its a well-documented phenomenon, but not one that the drug’s maker, Johnson & Johnson, has not bothered to warn consumers about on Zyrtec’s packaging in the US.
Zyrtech is a popular over-the-counter allergy medication and, although it isn’t addictive, the body can become dependent on it, leading to awful itchy withdrawal symptoms
Zyrtec is among the arsenal of drugs that brings much needed relief to the more than 50 million Americans that suffer through months of allergies.
But after the season is over, the big itch starts up.
Online forums abound with horror stories as well as confusion over what’s happening.
One poster, fire_thorn, describes developing migraines when they stopped taking Zyrtec.
‘I also get hives all over. I’m at the point now where I don’t know if that’s actually withdrawal or if it’s proof that the Zyrtec works and I need to stay on it. When I have stopped it for allergy testing, my skin is so reactive that they can’t test me anyhow,’ they wrote.
This is the paradoxical trap that these users fall into.
In 2016, a Netherlands study documented 12 cases of what it dramatically called ‘Unbearable Pruritus After Withdrawal of (Levo)cetirizine,’ the generic name for Zyrtec.
The people suffering terrible itches were of all ages (19-95) and were mostly women and one man.
They had all been taking Zyrtec long-term and most started itching within a few days of quitting the allergy med.
A majority of the withdrawal sufferers had tried multiple times to quit Zyrtec, but finally given up and just popped half a pill or more because the itch was simply too unbearable.
There’s long been a debate surrounding antihistamines and addiction.
With older, first generation antihistamines, the most serious concern was over their sedative effects.
Further, antihistamines are among a longer list of over the counter remedies that patients can misuse, overuse, and even on some level get addicted to
Dr Anna Lembke, Stanford University addiction expert
But newer medications – including Zyrtec – have been reformulated so that they are less likely to make users drowsy and in such a way that they don’t cross the blood-brain barrier.
Ostensibly, those alterations made the drugs minimally addictive and safer.
So in the 2000s, Zyrtec became an over-the-counter drug. Doctors and the US Food and Drug Administration deemed patients capable of diagnosing themselves with allergies and the treatments safe enough for them to pick up at the pharmacy without approval.
Zyrtec contains pseudoephedrine, the same ingredient in Sudafed that has caused controversy and concern over illicit use – but not in its own right.
The compound can cause drowsiness and can be used in the making of methamphetamine.
But pseudoephedrine doesn’t itself have an addictive chemical profile.
And there is little research on the possible ‘addictive’ quality of antihistamines across the board.
‘In general, withdrawal from antihistamines does not compare to withdrawal from opioids or benzodiazepines,’ says Dr Anna Lembke, who studies addiction and withdrawal at Stanford University.
‘Opioid withdrawal can be excruciating, although not usually life threatening. Benzodiazepine withdrawal can be life threatening, like alcohol withdrawal.
‘Antihistamine withdrawal, on the other hand, certainly causes some discomfort, but is generally tolerable. Patients commonly experience rebound symptoms like restlessness, anxiety, agitation, and insomnia.
‘Opioid withdrawal can be excruciating, although not usually life threatening. Benzodiazepine withdrawal can be life threatening, like alcohol withdrawal.’
Like all other forms of dependence, the brain undergoes a process of neuroadaptation to the molecule
But the fact that its withdrawal symptoms are relatively mild, one can still become chemically dependent upon Zyrtec or misuse it – and many other seemingly innocuous drugs.
‘Further, antihistamines are among a longer list of over the counter remedies that patients can misuse, overuse, and even on some level get addicted to, especially when combined with addictive substances like sedatives or stimulants,’ says Dr Lembke.
‘Like all other forms of dependence, the brain undergoes a process of neuroadaptation to the molecule.’
Neuroadaptation is the process by which the brain learns and gets used to stimuli that were once new and become repetitive.
We need our brains to do this – imagine if every time you heard a car horn honk, it was as shocking and disruptive as the very first time you heard one.
But sometimes this adaptation backfires, as is the case with drugs that the brain becomes used to and doesn’t realize, so to speak, that it should be able to adjust to doing without.
So the brain is slow to re-adapt to not having whatever receptors a drug – or other stimulus interacted with – be constantly engaged, and goes a bit haywire.
In the case of Zyrtec, the stimulus in question might be the compound, cetirizine, which blocks the histamine receptors that react inappropriately to environmental factors, like pollen, preventing the allergens from having their irritant effects.
It might be that by being blocked by cetirizine so regularly, tolerance goes up and the someone becomes vulnerable to dependence, and therefore withdrawal, keeping them up all night counting all the ways and places that they itch.
The mechanism may not be documented in the scientific literature, but the incidence certainly is in the FDA’s adverse events database.
By September 2018, nearly 1,500 people in the US had reported pruritus – excessive itching – reactions to Zyrtec. The previous year, there were 2,234 reports.
The itching tends to subside after a few days, and many people manage to eventually ween themselves off the drug by taking incrementally smaller doses or switching to a different allergy medication.
But it still makes for a maddening few days.